Flood, Gallatin
- When
- March 1, 12:00 AM CST to March 12, 11:00 AM CST
- Where
- Gallatin County, Shawneetown to 1.55 mi SE of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
Most of the Ohio, Wabash, Little Wabash, and Big Muddy Rivers rose above flood stage early in the month. The flooding was all minor, consisting mostly of fields and woodlands in the low bottomlands.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Most of the Ohio, Wabash, Little Wabash, and Big Muddy Rivers rose above flood stage early in the month. The flooding was all minor, consisting mostly of fields and woodlands in the low bottomlands. Some flood-prone secondary roads along the rivers were flooded. March came in like a lion, with a large and intense storm system early in the month. Daily rounds of showers and storms with moderate to heavy rainfall occurred across the region. Rainfall totals were between 3 and 4.5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:36 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1136 PM CST Tue Feb 28 2023 .UPDATE... Issued at 1133 PM CST Tue Feb 28 2023 Updated aviation discussion for 06z TAFs. UPDATE Issued at 538 PM CST Tue Feb 28 2023 Updated aviation discussion for 00z TAFs. && .SHORT TERM...(Tonight through Wednesday night) Issued at 209 PM CST Tue Feb 28 2023 Surface high pressure is situated across IN/OH providing us with plenty of sunshine for this last day of Meteorological Winter. It certainly doesn't feel like the last day of February with temperatures in the upper 50s in the north to near 70 in our southern counties. An area of surface low pressure is located across northeast Wyoming and will move east into the western Great Lakes on Wednesday. A cold front will extend southwestward from it, and is expected to make passage across our cwa during the afternoon and evening. Soundings indicate the column quickly saturates in the low-mid levels Wednesday afternoon and evening. Best forcing looks to remain well north attached to the primary mid-level wave moving across the Great Lakes. A secondary area of enhanced lift will be present south of our region associated with some weak energy shuttling through the southwest flow aloft ahead of the main upper low across the southwest U.S. Temperatures will be well above normal on Wednesday with highs reaching the 70s. Low level moisture increases through the day, with dewpoints rising through the 50s, and likely into the low 60s across parts of southeast MO and west KY by late afternoon/early evening. Soundings indicate a good amount of elevated instability, on the order of 1000-1500 J/kg, developing by 21z. Models even suggest some SBCAPE as well, but given the inversion present on soundings through 00z, it seems unlikely we get anything rooted to the surface. Certainly a good chance at some rumbles of thunder and can't completely rule out a strong storm as the front makes passage. Mid level lapse rates are rather impressive around 21z but quickly wane after 00z, same goes for the instability. Wind fields are decent but nothing to write home about, and the strongest low-mid level winds remain south of our region. SPC continues to highlight the lower Mississippi Valley region for severe weather in their Day 2 outlook, with the marginal coming right up to the KY/TN border. Wouldn't be totally surprised to see the marginal inch a bit northward tomorrow, but overall the parameter space certainly looks more favorable south of us. Some areas may not see much QPF through Wednesday night, but in general highest amounts are currently expected across west Kentucky where some 0.25" to 0.50" amounts are possible. The heaviest totals through Wednesday night are expected to be well south of us, along and south of Interstate 40. .LONG TERM...(Thursday through Tuesday) Issued at 209 PM CST Tue Feb 28 2023 The main weather feature this week is a rapidly deepening low pressure system expected to bring hazardous conditions Thursday afternoon through Friday. These hazards include: 1. heavy rainfall, with localized flooding, 2. a few strong to severe storms, the potential of which will vary based on positioning of the low pressure center track, and 3. strong gradient wind gusts late Thursday night through early Friday evening. A deep upper low over the southern Four Corners region advances eastward into North Texas late in the day Thursday. Low pressure develops just ahead and rapidly deepens Thursday night as the upper low catches up becoming nearly vertically stacked. The system moves northeastward towards the Midwest through Friday, likely becoming negatively tilted as it moves through or near the Quad State. Models are in good agreement on rapid development of this system, with pressure anomalies low enough to potentially challenge March records in locations the center of the low passes, which is currently more likely to be just northwest of the Quad State through Missouri and Illinois. The GFS ensemble leans a little faster and Canadian a little slower but the overall trend has been a slowing down, shifting heavy rain and strong wind potential later in the forecast. When it comes to rainfall, light rain may enter southern portions of the Quad State by midday Thursday, with rain chances increasing from the southwest during the afternoon. Moderate to heavy rain is expected Thursday evening through Friday morning with decreasing rain chances Friday afternoon as a dry slot is likely to be present over portions of the forecast area. Rain exits around sunset Friday. Most models and ensemble members produce 1.5-3 inches of rain for the Thursday afternoon through Friday time frame when PWs reach 2-3 standard deviations above normal, a 5-10 year return interval. The NBM has shifted the higher amounts northwestward from the KY/TN border to SEMO as the models have shifted the low track in that direction. However, localized higher amounts with thunderstorms and training heavy rain is possible anywhere in the CWA. While the deterministic Canadian run is an outlier with a swath of 5+ inches, it is not unreasonable for smaller more localized areas to exceed 4 inches. However, the NAM provides an example of the low end scenario, with only a half inch to an inch of rain as the heavy rain is located closer to St. Louis. The potential for several inches of rain, following possible heavy rain in portions of the Quad State from Wednesday, results in a slight risk excessive rainfall outlook for Day 3 (focused on Thursday evening-night) for the forecast area and a moderate risk for far SE Missouri and the Purchase Area in Western Kentucky. The ensemble mean has continued to shift northwest over time for low pressure center track, increasing the chances of strong to severe storms as we stay in more of the warm sector. Potential locations for development include the warm front lifting northward Thursday night, development in the warm sector, and the cold front on Friday. There will be plenty of moisture and adequate instability, but severe potential will be limited in the swath of heavy stratiform rain. A marginal risk of severe weather on Day 3 covers only southern portions of the forecast area, with the higher risk further south. If the low pressure track continues shifting northwest, the severe potential is likely to increase. With a very deep low pressure system nearby, gradient winds will be a substantial hazard, and the next in our quite frequent series of strong wind events early this year. Winds will be breezy Thursday night as the low approaches, with strong winds on the southeast side of the low during the day Friday as rain chances decrease with the dry slot moving in. After substantially downshifting winds relative to the remarkably robust NBM initialization to bring winds closer towards the model mean but still towards the higher end of the model spread, sustained winds of 25-35 mph with peak gusts to 45-55 mph remain in the forecast during the day Friday. Winds remain breezy Friday evening, becoming much lighter by the end of the night. Lows Friday night have shifted to the low to mid 30s, higher than previous forecast runs, again a result of the northwest shift in the low pressure track. Dry weather is expected for the weekend as high pressure moves through the Midwest. Northwesterly winds Saturday shift to southeasterly by Sunday night, with temperatures trending warmer through the weekend into early next week. Upper-level ridging builds in early next week but a surface low may develop bringing a chance of rain by Tuesday, though models have a high spread for this time frame keeping confidence low. && .AVIATION... Issued at 1133 PM CST Tue Feb 28 2023 LLWS with winds around 40 kts at 2kft AGL remains the main concern through 09z Wed. At the sfc, light SE-S winds below 10 kts will continue. Otherwise, high clouds will increase in coverage through the morning with S winds between 9-13 kts. A few gusts near 20 kts are possible at KEVV & KOWB in the afternoon where better mixing is likely in the boundary layer due to more sun. Confidence in seeing some convection continues to increase. Have included PROB30 TS mention at KCGI, KPAH, & KOWB as a few storms are possible between 21z Wed to 03z Thu. Brief MVFR cigs are also possible with any storms. Otherwise, a wind shift to the NW will occur towards the end of the TAF period as a cold front moves through the area. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DW SHORT TERM...SP LONG TERM...ATL AVIATION...DW
Hazardous Weather Outlook National Weather Service Paducah KY 235 PM CST Tue Feb 28 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-012045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 235 PM CST Tue Feb 28 2023 /335 PM EST Tue Feb 28 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are forecast Wednesday afternoon through Wednesday night, then again Thursday afternoon through Friday morning. Heavy rains will be the main hazard, particularly Thursday night, when there is a heightened risk of flooding. It will also become very windy with strong gusts late Thursday night through Friday. Isolated damaging winds will be possible, especially with thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters should stay tuned to the latest updates and forecasts for this storm system later this week.
The national radar mosaic for the moment the first event began.
7 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084820, 1084826, 1084830, 1084824, 1084821, 1084822, 1084829.